Alert archive / Pennsylvania / Red Flag Warnings in 2023

Red Flag Warning 2, NWS State College, PA

June 6, 202326 counties in Pennsylvania

NWS State College, PA issued this red flag warning at Jun 6, 2023, 8:26 AM EDT for 26 counties in Pennsylvania. It took effect at Jun 6, 2023, 11:00 AM EDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2023, 8:26 AM EDT (12:26 UTC)
In effect from
Jun 6, 2023, 11:00 AM EDT
Expired
Jun 6, 2023, 8:00 PM EDT
In force
9 hr
Issued by
NWS State College, PA
All 26 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Centre County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 72 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 1:30 PM EDTTSTM WND DMGYeagertown, PARoof damage to a home in Yeagertown.
Jun 6, 2:25 PM EDTTSTM WND DMG1 Nne Lewisberry, PAMultiple reports of trees and wires down in Newberry, Conewango, and Manchester Townships.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 0.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WWUS81 KCTP 061226
RFWCTP

URGENT - FIRE WEATHER MESSAGE
National Weather Service State College PA
826 AM EDT Tue Jun 6 2023

PAZ006-012-018-019-027-028-037-041-042-045-046-049>053-056-057-
063>065-062030-
/O.UPG.KCTP.FW.A.0002.230606T1500Z-230607T0000Z/
/O.NEW.KCTP.FW.W.0002.230606T1500Z-230607T0000Z/
Potter-Northern Clinton-Northern Centre-Southern Centre-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Perry-Dauphin-Cumberland-Adams-York-
826 AM EDT Tue Jun 6 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
CENTRAL PENNSYLVANIA...

The National Weather Service in State College has issued a Red
Flag Warning, which is in effect until 8 PM EDT this evening. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Potter, Northern Clinton, Northern Centre, 
  Southern Centre, Mifflin, Juniata, Tioga, Northern Lycoming, 
  Sullivan, Southern Clinton, Southern Lycoming, Union, Snyder, 
  Montour, Northumberland, Columbia, Perry, Dauphin, Cumberland, 
  Adams and York Counties.

* TIMING...From 11 am until 8 pm on Tuesday.

* WINDS...Northwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* TEMPERATURES...In the mid 70s.

* LIGHTNING...Dry lightning strikes may cause initial fire starts
  especially in the driest fuel beds.

* IMPACTS...Rapid wildfire growth and spread expected. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent due to a combination of
strong winds, low relative humidity and dry fuels. Any fires that
develop may quickly get out of control and become difficult to
contain.

For more information about wildfire danger, burn restrictions,
and wildfire prevention and education, please visit the
Pennsylvania Department of Conservation and Natural Resources
website at http://dcnr.pa.gov/Communities/Wildfire.

&&

$$

PAZ058-059-066-062030-
/O.UPG.KCTP.FW.A.0002.230606T1500Z-230607T0000Z/
/O.NEW.KCTP.FW.W.0002.230606T1500Z-230607T0000Z/
Schuylkill-Lebanon-Lancaster-
826 AM EDT Tue Jun 6 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
CENTRAL PENNSYLVANIA...

The National Weather Service in State College has issued a Red
Flag Warning, which is in effect until 8 PM EDT this evening. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Schuylkill, Lebanon and Lancaster Counties.

* TIMING...From 11 am until 8 pm on Tuesday.

* WINDS...Northwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...In the mid 70s.

* LIGHTNING...Dry lightning strikes may cause initial fire starts
  especially in the driest fuel beds.

* IMPACTS...Critical fire weather conditions possible. Rapid 
  wildfire growth and spread expected. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent due to a combination of
strong winds, low relative humidity and dry fuels. Any fires that
develop may quickly get out of control and become difficult to
contain.

For more information about wildfire danger, burn restrictions,
and wildfire prevention and education, please visit the
Pennsylvania Department of Conservation and Natural Resources
website at http://dcnr.pa.gov/Communities/Wildfire.

&&

$$

PAZ025-026-034>036-062030-
/O.UPG.KCTP.FW.A.0002.230606T1500Z-230607T0000Z/
/O.NEW.KCTP.FW.W.0002.230606T1500Z-230607T0000Z/
Blair-Huntingdon-Bedford-Fulton-Franklin-
826 AM EDT Tue Jun 6 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
CENTRAL PENNSYLVANIA...

The National Weather Service in State College has issued a Red
Flag Warning, which is in effect until 8 PM EDT this evening. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Blair, Huntingdon, Bedford, Fulton and 
  Franklin Counties.

* TIMING...From 11 am until 8 pm on Tuesday.

* WINDS...Northwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...In the mid 70s.

* IMPACTS...Rapid wildfire growth and spread expected. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent due to a combination of
strong winds, low relative humidity and dry fuels. Any fires that
develop may quickly get out of control and become difficult to
contain.

For more information about wildfire danger, burn restrictions,
and wildfire prevention and education, please visit the
Pennsylvania Department of Conservation and Natural Resources
website at http://dcnr.pa.gov/Communities/Wildfire.

&&

$$

Visit http://www.weather.gov/ctp for more information from the
National Weather Service office in State College.

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Jun 6, 7:29 AM EDT, 57 minutes earlier.

Area forecast discussion, Jun 6, 7:29 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
729 AM EDT Tue Jun 6 2023

.SYNOPSIS...
Dry and breezy conditions will be favorable for wildfire-spread
from late this morning through the evening. Smoke from wildfires
in Quebec, Canada will result in hazy skies and poor/unhealthy
air quality today. Temperatures will trend slightly cooler into
late week with an increased risk of scattered rain showers
Thursday and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Initial s/w over northeast PA will rotate east-southeast off
the NJ coast this morning. A second s/w dropping southward from
upstate NY along the west side of a deep upper low over Nova
Scotia will reach northern PA by this evening. Hires models
indicate isolated convection is possible in advance of the
second s/w this afternoon-evening mainly over east central PA.
This has fire weather implications with the very rare potential
for dry t-storms which could cause initial fire starts in the
driest fuel beds. Both NAM and RAP forecast soundings depict
inverted-v soundings extending up to an altitude between 850-700
mb, with PW values in the 0.50-0.80 range, which tends to be
quite favorable for dry thunderstorms.

We segmented the expanded fire weather watch to account for the
isolated dry t-storm risk and critical fire weather area which
now includes portions of Schuylkill, Lebanon, and Lancaster
Counties which have the worst drought conditions and largest
short-term and YTD rainfall deficits. See fire weather section
for more info on conditions and anticipated product flow for
later this morning.

Smoke from wildfires in Quebec, Canada will result in hazy skies
and poor/unhealthy air quality today. PADEP has issued an AQA
for the Lower Susquehanna Valley. We added both haze and smoke
to weather grids today with 5-6SM visibility restrictions and
air quality impacts.

Outside of potential fire weather/smoke impacts, not a bad day
overall with hazy sunshine and breezy conditions with maxT
generally in the 70-80F range or +/- 5F either side of early
June climo. Any isolated showers/t-storm should dissipate this
evening, giving way to another mainly clear and cool night (minT
40-50F or -5 to -10F below climo) thanks to abnormally dry/low
pWAT air filtering into CPA.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Similar pattern setup on Wednesday with aforementioned upper
trough expanding over New England and the Mid Atlantic states.
Airmass remains quite dry for this time of year and expect any
diurnal convection to remain spotty to isolated at best. MaxTs
trend a few to several degrees cooler vs. Tuesday with daytime
highs AOB daily climo. Smoke and haze issued will also likely to
continue to reduce visibility and air quality.

Fire weather risk remains elevated given ongoing abnormally dry
to moderate drought, low RH and breezy conditions. SPC has
outlined an elevated risk on the Day 2 fire weather outlook.

Another mainly clear and cool night with lows in the 40-50F
range.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The various ensemble prediction systems remain consistent in
their depiction of the large-scale pattern heading into the
weekend and early next week. The pattern will consist of a low
amplitude upper trough axis across eastern Canada and the
northeastern CONUS, with an upper ridge axis holding firm over
the middle of the CONUS and central Canada. Resultant NW flow
aloft will keep any sustained heat well west of the Commonwealth,
with a progressive surface cold front likely to cross the
region Sunday or Monday. However, transition from current
blocking pattern is still not fully certain, and so what we can
say for sure is that Sunday into Monday may present the best
CHANCE of rain we'll see for the next week, but it's far from
certain at this early time.

As for the daily sensible weather, Saturday continues to look
mainly dry. Scattered showers and thunderstorms remain possible
on Sunday, tied to the aforementioned cold front. Shower
chances may linger into Monday, depending on the progression of
the frontal zone.

Friday's highs in the 70s, will warm into the mid 70s-mid 80s
over the weekend, before edging downward into the 70s range
again on Monday.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
Surface ridging over the area is likely to result in mostly VFR
conditions this morning. Smoke from wildfires over Quebec could
potentially drop vsbys into the MVFR range over parts of
central PA into mid morning. Otherwise the focuse today will be
on a cold front, which will sweep south across the region. The
airmass is likely to remain too dry to support any showers, but
an isolated shower or thundershower is possible, mainly east.
Northwest winds are likely to become gusty during the late
morning and afternoon hours. Bufkit soundings support gusts
between 20-25kts over most of the region. Vsby reductions from
Quebec wildfires will remain a possibility Tuesday, especially
during the afternoon over northern PA. Any vsby reductions
should be in the 4-8sm range.

Outlook...

Wed-Sat...No sig wx expected.

&&

.FIRE WEATHER...
Elevated risk to critical fire weather conditions expected late
this morning through the evening across portions of east-central
PA. As highlighted in the near term section, there is the very
rare potential for isolated dry thunderstorms in the desert of
Central PA :) Parched soils and dry fuels combined with breezy
conditions are signaling potential Red Flag conditions; however
will consult partners at PABOF/DCNR later this morning before
issuing Red Flag Warning. Similar risks will exist tomorrow with
little change in the pattern and any rainfall not expected to
impact fine fuel moisture.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM EDT this morning through this
evening for PAZ006-012-018-019-025>028-034>037-041-042-045-046-
049>053-056>059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Jurewicz/DeVoir
AVIATION...Fitzgerald/Colbert
FIRE WEATHER...Steinbugl
Hazardous weather outlook, Jun 6, 3:35 AM EDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
335 AM EDT Tue Jun 6 2023

PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-070745-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
335 AM EDT Tue Jun 6 2023

...FIRE WEATHER WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Fire Weather Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-011-017-024-033-070745-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
335 AM EDT Tue Jun 6 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Low humidity and breezy conditions could result in an elevated risk
of wildfire spread late this morning through the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MRS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:02 PM EDTSpecial Weather StatementCTPJuniata, Perry43 min
Jun 6, 2:32 PM EDTSpecial Weather StatementCTPSchuylkill13 min
Jun 6, 2:46 PM EDTSpecial Weather StatementCTPJuniata44 min
Jun 6, 3:56 PM EDTSpecial Weather StatementCTPPerry49 min
Jun 6, 3:57 PM EDTSpecial Weather StatementCTPPerry48 min
Jun 6, 3:58 PM EDTSpecial Weather StatementCTPSchuylkill47 min
Jun 6, 4:50 PM EDTSpecial Weather StatementCTPCumberland55 min
Jun 6, 5:32 PM EDTSpecial Weather StatementCTPLebanon43 min
Jun 6, 6:01 PM EDTSpecial Weather StatementCTPLancaster29 min
Jun 6, 6:54 PM EDTSpecial Weather StatementCTPLancaster51 min

Nearby

Red Flag Warnings in Pennsylvania, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.